Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Des Moines, IA

June 11, 2002Franklin County, Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2002, 1:24 AM CDT for Franklin County, Hardin County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 1:24 AM CDT (06:24 UTC)
Expired
Jun 11, 2002, 2:15 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Franklin County, IA, Hardin County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110624
SVRDSM
IAC069-083-110715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN CENTRAL IOWA
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 215 AM CDT

* AT 122 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF ALEXANDER TO 6
  MILES SOUTH OF RADCLIFFE...OR FROM 31 MILES SOUTHWEST OF MASON CITY
  TO 42 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR HUBBARD AROUND 130 AM...
  NEAR IOWA FALLS AROUND 135 AM...
  NEAR NEW PROVIDENCE AROUND 140 AM...
  NEAR HAMPTON AROUND 145 AM AND
  NEAR SHEFFIELD AROUND 150 AM.

OTHER WARNING LOCATIONS INCLUDE ACKLEY...ALDEN...BUCKEYE...COULTER...
ELDORA...GENEVA...HAMPTON...HANSELL...HUBBARD...IOWA FALLS...
LATIMER...NEW PROVIDENCE...OWASA...POPEJOY...SHEFFIELD...STEAMBOAT
ROCK AND UNION.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4291 9349 4256 9349 4222 9346 4222 9303
          4256 9304 4291 9304

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUN 10 2002

COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS
GOING ON AT ONCE.  OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE
OUT OF KS/NE TOWARDS IA.  THIS IS MOVING INTO AN AREA WITH
SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY.
THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX.  THIS
WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX
MOVES CLOSER...SOMETIME LATER THIS EVENING.  NEXT CONCERN IS SOME
THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT
MAX.   THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE
ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX.

THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS
ACROSS THE DKTAS AND NEB HEADING INTO IA.  THERE IS NOT MUCH PUSH TO
THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN
HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT.   BY
TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO
TO DSM TO RDK.  MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE
ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER
THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF
THUNDERSTORMS.  THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND
THE PRIMARY THREAT.  THE FRONT THEN STALLS A BIT THROUGH TUESDAY
EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF
THE CWA.  HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT
PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN.
PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED
BY SOME CLEARING WITH COOLER TEMPS.  THE END OF THE WEEK WILL BE
FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK.

THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN
NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING
BETWEEN NRN IA AND SRN MN.  CONVECTION WILL OCCUR ALONG AND N OF
THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM.  FOR NOW
I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY.

.DSM...NONE

FAB

In the hours before

Local storm report, Jun 10, 11:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    RICKETTS                  IA   WIND DAMAGE
06/10/02   CRAWFORD                       UPROOTED TREES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    DENISON                   IA   WIND DAMAGE
06/10/02   CRAWFORD                       LARGE TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 11, 12:05 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 PM    1 N HALBUR                IA   60 MPH TSTM GUST
06/10/02   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 11, 12:38 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    CHARTER OAK               IA   WIND DAMAGE
06/10/02   CRAWFORD                       TREES DOWN.  . REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Jun 11, 1:13 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
113 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    CHURDAN                   IA   WIND DAMAGE
06/11/02   GREENE                         LARGE TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1255 AM    FT DODGE MUNI ARPT        IA   71 MPH TSTM GUST
06/11/02   WEBSTER                        ASOS REPORT.

1258 AM    FT DODGE                  IA   WIND DAMAGE
06/11/02   WEBSTER                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:11 PM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jun 10, 11:35 PM CDTSevere Thunderstorm WarningDMXCarroll55 min
Jun 10, 11:53 PM CDTSevere Thunderstorm WarningDMXAudubon52 min
Jun 11, 12:42 AM CDTSevere Thunderstorm WarningDMXBoone, Webster63 min
Jun 11, 12:59 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright46 min
Jun 11, 1:17 AM CDTSevere Thunderstorm WarningDMXKossuth43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.